Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lactic acid.
Jun 27, 2006

Hi there! I living in South Africa and was diagnosed HIV+ in October 2004 after I was admitted to hospital with pneumonia. Because I didn't have money or being on a medical aid I decided to go to a government hospital. My CD4 count was 51 and my viral load was <75. I decided that I'm not going to allow the virus to rule my life. I started with ARV treatment (Stavudine, Aspen Lamivudine and Stocrin. I hardly had any side effects except for needles and pins in my feet. I also picked up weight again.

A year later (6 months ago) my CD4 count was 319 and my viral load still <75. This week I went to see the doctor again who looked at my latest results (I lost 6 kg over the past 6 months, my CD4 count has dropped to 220 and my VL dropped to <25)

She examined me and my intestined were extremely sensitive. She sent me for more blood tests and according to the results I have a high lactice acid content. She told me to stop my ARV treatment (which I took very strictly on the hour every day) for the next two weeks after which I have to go for blood tests again. I was devestated to say the least. I thought I was doing really great until this shock. I have always been very positive about my status but this has really given it a blow.

My questions are: How serious is this condition? The doctor told me it can be fatal. How will the stopping taking the ARV meds affect me? Will I have to go on new meds? Obviously the government hospitals don't have all the option for alternative meds than the private doctors have access to.

Thanks for your wonderful service.

Danie

Response from Dr. Henry

Lactic acidosis is usually reversible if the offending medicine (most likely the stavudine) is stopped. Generally switching to another medication (such as tenofovir, abacavir or less preferably AZT if available) will help and allow a patient to continue medication since stopping all meds like you are taking can result in a loss of future effectiveness (in some cases) due to development of resistance). KH



Previous
WHAT CAUSES HIGH MUSCLE ENZYMES
Next
swollen nodes

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement